Kentucky, 2001Flash Flood in Kentucky, July 8, 2001
July 8, 2001 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 7:36 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 8, 7:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT SUN JUL 8 2001
NUMEROUS ZONE UPDATES THIS EVENING DRIVEN BY NUMEROUS SEVERE
THUNDERSTORM WATCHES. ANOTHER LARGE CONVECTIVE COMPLEX OVER IN/IL/OH
MOVING OUR WAY AROUND 40 MPH...TO PROVIDE US WITH ROUND 2 OF SVR
CONVECTION FOR TODAY/THIS EVENING.
FIRST ROUND OF STORMS LAID DOWN A GOOD STRIP OF ONE INCH UP TO TWO
INCH RAINS. FFG VALUES NOT THAT HIGH AND PUT SIMPLY WE ARE PRETTY
WET. EXPECT THIS NEXT BATCH TO PRODUCE ANOTHER 1-2 INCHES OF
RAIN...ISOLATED 3 INCHES NOT OUT OF THE QUESTION BUT SPEED OF STORMS
MAY LIMIT THE AMOUNTS A LITTLE. STILL EXPECT A DECENT SIZE AREA OF
STRATIFORM TYPE RAIN BEHIND THE MAIN CONVECTIVE LINE.
WITH THIS ALL IN MIND WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE CWA UNTIL 4 AM...EVEN THOUGH OUR SOUTHWEST ZONES DID NOT SEE
MUCH RAIN EARLIER..THEY HAVE OVER THE PAST FEW DAYS.
ZONE UPDATE AND FFA ALIREADY OUT.
.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 1 AM EDT.
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 4 AM EDT.
HALL
In the hours before
Local storm report, Jul 8, 4:44 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
544 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM IRVINE KY WIND DAMAGE
07/08/01 ESTILL NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0450 PM RAVENNA KY WIND DAMAGE
07/08/01 ! ESTILL TREE BLOWN ONTO CAR.
REPORTED BY SPOTTER.Local storm report, Jul 8, 4:56 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
556 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DIXIE KY WIND DAMAGE
07/08/01 MAGOFFIN TREES AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 8, 5:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
601 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM HOLLY FORK KY WIND DAMAGE
07/08/01 OWSLEY 2 TREES DOWN AND SIDING
BLOWN OFF A HOME. REPORTED
BY LAW ENFORCEMENT.Local storm report, Jul 8, 5:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
631 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM STINNETT KY WIND DAMAGE
07/08/01 LESLIE TREES DOWN ACROSS POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0425 PM CONFLUENCE KY WIND DAMAGE
07/08/01 LESLIE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0430 PM KNOB LICK KY WIND DAMAGE
07/08/01 LESLIE TREES ACROSS POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0440 PM HYDEN KY WIND DAMAGE
07/08/01 LESLIE TREE BLOWN ONTO HOUSE.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 8, 6:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
742 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM FLEMINGSBURG KY WIND DAMAGE
07/08/01 FLEMING TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0230 PM SHARPSBURG KY WIND DAMAGE
07/08/01 BATH TREES BLOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0240 PM MOREHEAD KY WIND DAMAGE
07/08/01 ROWAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0242 PM 5 SE WEST LIBERTY KY WIND DAMAGE
07/08/01 MORGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0250 PM FLEMINGSBURG KY WIND DAMAGE
07/08/01 FLEMING TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0300 PM MT. STERLING KY WIND DAMAGE
07/08/01 MONTGOMERY TREES BLOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT.
0330 PM 5 W CAMPTON KY WIND DAMAGE
07/08/01 WOLFE TREES DOWN ALONG 715.
REPORTED BY LAW
ENFORCEMENT.Special weather statement, Jul 8, 6:47 PM EST, 2 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT SUN JUL 8 2001
...SEVERE THUNDERSTORM WATCH UNTIL 1 AM FOR EASTERN AND
PARTS OF SOUTH CENTRAL KENTUCKY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN AND PARTS OF
SOUTH CENTRAL KENTUCKY UNTIL 1 AM. THIS INCLUDES THE CITIES OF
MONTICELLO...SOMERSET...MIDDLESBORO...MOUNT STERLING...
FLEMINGSBURG...PIKEVILLE...CAMPTON...JACKSON...HAZARD...AND LONDON.
THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT 8 PM FOR LAUREL...MCCREARY...WHITLEY...KNOX...BELL...AND HARLAN
COUNTIES.
THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT MIDNIGHT TONIGHT FOR PULASKI AND WAYNE COUNTIES.
STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.
HEINLEIN
Flash Flood, Rowan
- When
- July 8, 9:00 PM EST to 10:00 PM EST
- Where
- Rowan County, 2 mi E of Cranston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Heavy rains caused creeks to overflow onto several roadways. Roads were impassable for about an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Kentucky, July 8, 20012 deaths · 3 injured · $291,000 · 60 kt wind · 23 events
- Flash Flooding in West Virginia, July 8, 20011 death · $200 million · 9 events
- Flash Flooding and Flood in Illinois, July 8 to 9, 20011 death · 8 events
- Lightning Strike in Indiana, July 8, 20011 death · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 8, 2001$15 million · 4 events
- Tornadoes and Damaging Winds in Illinois, July 8, 2001$8.5 million · F0 · 12 events
- Flash Flooding and Damaging Winds in West Virginia, July 8 to 9, 2001$3.5 million · 51 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2001$100,000 · 80 kt wind · 44 events
- Damaging Winds in Indiana, July 8, 20011 injured · $110,000 · 60 kt wind · 33 events
- Lightning Strikes in Indiana, July 8, 2001$410,000 · 3 events
- Hail and Damaging Winds in Illinois, July 8, 2001$295,000 · 65 kt wind · 8 events
- Damaging Winds in Iowa, July 8, 2001$131,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259418.